These included “a patient [being] given another patient’s supervised dose” and “patients [receiving a] standard methadone oral solution” instead of the sugar-free version, the National Pharmacy Association (NPA) said in its latest medication safety officer report.
“In more than one example, more than double the prescribed methadone dose was provided to the wrong patient,” the NPA said in its report, published last week (January 29).
NPA chief pharmacist Leyla Hannbeck told C+D “it is not just methadone [but] controlled drugs in general” that “pharmacists and GPs” are sometimes confused by.
“People feel nervous about them,” she added.
Ms Hannbeck highlighted patient safety incidents linked to the dispensing of opioid medicines as a “recurring and prominent issue”, in her letter to pharmacy superintendents sent with the latest report.
“Increase in serious cases”
“Errors occurring during the dispensing of controlled drugs are very common,” with “incorrect formulations of morphine and tramadol” a “recurring theme”, the NPA said in the report.
While dispensing errors involving “look-alike, sound-alike” medicines are “commonly” reported to the NPA, there was “an increase in serious cases” between October and December 2017.
In one incident, “the dispensing of escitalopram instead of esomeprazole led to the hospitalisation of a patient with hyponatraemia”, according to the NPA.
Confusion between rabeprazole and rivaroxaban, and between rosuvastatin and rivaroxaban, was also highlighted by the NPA in its report.
Dispensing errors involving monitored dosage systems made up 11% of all errors reported in the three months to December.
The “incorrect reconstitution of oral liquids” also led to “serious patient safety incidents” during this period, the NPA said. “In some examples, it is suspected that the incorrect volume of water was used to reconstitute oral antibiotics, which may have led to incorrect dosing and even potential overdose.”
"Small weapon" used
In the same period, a “rare” incident was reported to the NPA where a person brandishing a “small weapon” threatened pharmacy staff in the pursuit of diazepam and pregabalin.
“Pharmacists should be trained in how to respond to such an event, for example, by cooperating with the individual and informing the police as soon as possible,” the NPA concluded.
Last year, C+D exclusively revealed the extent and severity of crime pharmacists and pharmacy staff are facing across the UK.
“Increase in reports”
The overall number of error reports increased by over 45% between 2016 and 2017, with a “significant increase” in the number of reports submitted in the three months to December “compared to previous quarters”, the NPA said.
Ms Hannbeck told C+D that the number of reports the NPA receives “is growing…not because pharmacists are making more errors”, but because “pharmacists are more aware of the importance of reporting and sharing learning”, she stressed.
“What I don’t want to happen is there to be a focus on the numbers, rather than the idea of sharing and improving practice,” she added.
The majority – 64% – of incident reports to the NPA continue to involve “no harm” to the patient, while 22% were reported as “near misses”, the NPA pointed out in its report.
Read a full copy of the NPA’s report for October-December 2017 here.